Alert archive / West Virginia / Flash Flood Warnings in 2010
Flash Flood Warning 22, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 27, 2010, 12:07 PM EDT for Pocahontas County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2010, 12:07 PM EDT (16:07 UTC)
- Expired
- May 27, 2010, 4:16 PM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Pocahontas County, WV
The radar
The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
092
WGUS51 KRLX 271607
FFWRLX
WVC075-271800-
/O.NEW.KRLX.FF.W.0022.100527T1607Z-100527T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1207 PM EDT THU MAY 27 2010
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN POCAHONTAS COUNTY IN WEST VIRGINIA...
* UNTIL 200 PM EDT
* AT 1202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3806 8029 3807 8030 3811 8037 3819 8038
3828 8035 3821 8016
$$
303 follow-up statements
680
WGUS71 KRLX 271659
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1259 PM EDT THU MAY 27 2010
WVC075-271800-
/O.CON.KRLX.FF.W.0022.000000T0000Z-100527T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POCAHONTAS WV-
1259 PM EDT THU MAY 27 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR
SOUTHWESTERN POCAHONTAS COUNTY...
AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED UP
TO TWO AND HALF INCHES OF RAIN HAS FALLEN FROM A SLOW MOVING
THUNDERSTORM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRANBERRY
MOUNTAIN NATURE CENTER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3806 8029 3807 8030 3811 8037 3819 8038
3828 8035 3821 8016
$$
30734
WGUS51 KRLX 271750
FFWRLX
WVC075-272100-
/O.EXT.KRLX.FF.W.0022.000000T0000Z-100527T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
150 PM EDT THU MAY 27 2010
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN POCAHONTAS COUNTY IN WEST VIRGINIA...
* UNTIL 500 PM EDT
* AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM MOVING SLOWLY OVER THE WARNED
AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRANBERRY
MOUNTAIN NATURE CENTER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA. RADAR ESTIMATES OF UP TO TWO INCHES HAVE ALREADY FALLEN
OVER THE WARNED AREA FROM EARLIER THUNDERSTORMS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3806 8029 3807 8030 3811 8037 3819 8038
3828 8035 3821 8016
$$
30899
WGUS71 KRLX 272016
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
416 PM EDT THU MAY 27 2010
WVC075-272030-
/O.CAN.KRLX.FF.W.0022.000000T0000Z-100527T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POCAHONTAS WV-
416 PM EDT THU MAY 27 2010
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
POCAHONTAS COUNTY...
HEAVY RAIN HAS MOVED OUT OF THE AREA. AS A RESULT THE FLASH FLOOD
WARNING HAS BEEN CANCELLED. LIGHT TO MODERATE RAIN CAN BE EXPECTED
THROUGH 6 PM...SO SMALL STREAMS AND CREEKS SHOULD REMAIN HIGH.
DOWNPOURS OCCURRED ELSEWHERE IN POCAHONTAS COUNTY BETWEEN 2 AND 4
PM. SO THERE WILL BE DITCH LINES OVERFLOWING...AND SMALL STREAMS
RUNNING HIGH IN OTHER LOCATIONS ACROSS POCAHONTAS COUNTY. THESE
LEVELS SHOULD DECREASE TOWARD SUNSET.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
LAT...LON 3806 8029 3807 8030 3811 8037 3819 8038
3828 8035 3821 8016
$$
22What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 27, 10:15 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 27, 10:15 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1015 AM EDT THU MAY 27 2010 .SYNOPSIS... HIGH PRESSURE TODAY...WITH A WEAK UPPER TROUGH AND A BACKDOOR COLD FRONT FRIDAY INTO SATURDAY. WEAK HIGH PRESSURE WITH DRY WEATHER SUNDAY INTO EARLY MONDAY. && .NEAR TERM /THROUGH FRIDAY/... AFTERNOON CONVECTION WILL DEVELOP AGAIN ALONG HIGHEST PEAKS IN RANDOLPH/POCA COUNTIES AND GRADUALLY MOVE EASTWARD. MEANWHILE...A WEAKENING BOUNDARY MOVING EASTWARD THROUGH OHIO/INDIANA WILL SLIDE INTO SE OHIO COUNTIES THIS EVENING. COULD SEE SOME CONVECTION FORM ALONG THIS BOUNDARY GIVEN FORECAST MAX TEMPS AND INSTABILITY. ANY CONVECTION WILL DISSIPATE WITH LOSS OF HEATING BY 04-06Z. N UPPER LEVEL TROUGH AXIS PASSES FRIDAY AFTERNOON AND EVENING IN CONJUNCTION WITH A BACK DOOR COLD FRONT DURING THE SAME TIME FRAME. INCREASED HUMIDITIES IN THE MID LEVELS OF THE ATMOSPHERE WILL ALLOW FOR THE BEST CHANCES FOR POPS WITH THESE FEATURES...AND CONTINUE TO ROLL WITH THE LIKELY POPS FOR THE EASTERN AND SOUTHERN COUNTIES. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... UPPER LEVEL RIDGE FOLLOWS THE TROUGH IN THE NORTH TO SOUTH FLOW ALOFT...WHILE HIGH PRESSURE SINKING SOUTH ALONG THE MID ATLANTIC COAST EXTENDS ITS INFLUENCE AT THE SURFACE. MOISTURE WILL DECREASE ABOVE THE LOWER LEVELS...AND CONVECTION CHANCES DIMINISH SATURDAY AND SUNDAY. COULD EASILY SEE CLEAR CONDITIONS SATURDAY NIGHT AFTER DAYTIME CUMULUS DISSOLVES OUT. 850HPA TEMPERATURES DROP BELOW 15C BEHIND THE FRONT...SO WEEKEND TEMPERATURES SHOULD DECREASE TO MORE NORMAL MAX T VALUES. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... FOLLOWED HPC THINKING. HIGH PRESSURE ON SUNDAY...WILL GIVE WAY...ALLOWING A WEAK COLD FRONT TO PUSH INTO NORTHERN PORTIONS OF THE AREA LATE MONDAY NIGHT. THIS FEATURE WILL THEN DRIFT SLOWLY SOUTH THROUGH THE REMAINDER OF THE PERIOD. EXPECT DRY WEATHER FOR SUNDAY INTO MONDAY MORNING. LOW-LEVEL MOISTURE AND THE APPROACH OF THE FRONT WILL RESULT IN THE POSSIBILITY OF SHOWERS AND STORMS BEGINNING MONDAY AFTERNOON... THROUGH WEDNESDAY. HAVE TIED THUNDERSTORM CHANCES TO AMOUNT OF INSTABILITY AS WELL AS THE EXPECTED LOCATION OF THE FRONT. HPC TEMP GUIDANCE LOOKED GOOD...WITH ONLY SOME MINOR TWEAKS MADE. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... VFR CONDITIONS AND LIGHT SURFACE WINDS EXPECTED THRU FRIDAY. WIDELY SCATTERED THUNDERSTORMS EXPECTED 18Z-00Z IN EASTERN MOUNTAINS...AND SE OHIO 00Z-06Z. AFTER 12Z FRIDAY... IFR CONDITIONS POSSIBLE IN SCATTERED THUNDERSTORMS EASTERN AND SOUTHERN AREAS FRIDAY AFTERNOON AND EVENING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/ARJ NEAR TERM...JKF SHORT TERM...26 LONG TERM...JSH AVIATION...JKF
Hazardous weather outlook, May 27, 3:56 AM EDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 356 AM EDT THU MAY 27 2010 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-280800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 356 AM EDT THU MAY 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:08 PM EDT | Special Weather Statement | RLX | Pocahontas | 2 hr |
| May 27, 2:00 PM EDT | Special Weather Statement | RLX | Pocahontas | 3 hr |
| May 27, 2:04 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph | 38 min |
| May 27, 2:12 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas | 31 min |
| May 27, 2:59 PM EDT | Special Weather Statement | RLX | Pocahontas | 61 min |
| May 27, 3:04 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas | 41 min |
| May 27, 3:53 PM EDT | Special Weather Statement | RLX | Nicholas, Pocahontas, Webster | 82 min |
| May 27, 4:42 PM EDT | Special Weather Statement | RLX | Webster | 33 min |
| May 27, 5:28 PM EDT | Special Weather Statement | RLX | Pocahontas | 77 min |
| May 27, 6:38 PM EDT | Special Weather Statement | RLX | Barbour | 52 min |
Nearby
Flash Flood Warnings in West Virginia, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.